Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 311, NWS Des Moines, IA

July 24, 2001Monroe County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 24, 2001, 7:21 PM CDT for Monroe County, Wapello County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 24, 2001, 7:21 PM CDT (00:21 UTC)
Expired
Jul 24, 2001, 8:00 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Monroe County, IA, Wapello County, IA

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:36 PM CDTThunderstorm Wind 54 MOttumwa Arpt, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3214 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3214 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WUUS53 KDMX 250021
SVRDSM
IAC135-179-250100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA
  WAPELLO COUNTY IN SOUTHEAST IOWA
  THIS INCLUDES THE CITY OF OTTUMWA

* UNTIL 800 PM CDT

* AT 719 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF OTTUMWA...MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR EDDYVILLE NOW
  NEAR KIRKVILLE AND CHILLICOTHE AROUND 735 PM
  NEAR OTTUMWA AROUND 745 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

LAT...LON 4115 9277 4097 9278 4093 9230 4117 9228

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE JUL 24 2001

CHALLENGES FOR THIS FORECAST PRIMARILY IN FIRST PERIOD WITH COMPACT
SYSTEM MOVING ACRS THE CWA.  CURREN

In the hours before

Local storm report, Jul 24, 4:31 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
431 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    AMES                      IA   60 MPH TSTM GUST
07/24/01   STORY                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 24, 5:20 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    WATERLOO                  IA   .88 INCH HAIL
07/24/01   BLACKHAWK                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0435 PM    AMES                      IA   WIND DAMAGE
07/24/01   STORY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.  POWER
                                          LINES DOWN IN AMES.

0436 PM    WINDSOR HGTS              IA   .88 INCH HAIL
07/24/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

0436 PM    5 S WEST DES MOINES       IA   TORNADO
07/24/01   POLK                           REPORTED BY HAM RADIO

                       OPERATOR.
Local storm report, Jul 24, 6:05 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    ELK RUN HGTS              IA   WIND DAMAGE
07/24/01   BLACKHAWK                      REPORTED BY MEDIA.
                                          LARGE TREE LIMBS DOWN.
                                          60 TO 70 MPH WINDS.
Special weather statement, Jul 24, 6:44 PM CDT, 37 minutes before
IAZ027-028-038-039-048>050-060>062-073>075-083>086-094>097-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT TUE JUL 24 2001

SEVERE THUNDERSTORM WATCH #619 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

STORY...TAMA...GRUNDY...MARSHALL...BREMER...BUTLER...POLK AND BLACK
HAWK.

HOWEVER...SEVERE THUNDERSTORM WATCH #619 REMAINS IN EFFECT
FOR...POWESHIEK...DAVIS...MAHASKA...DECATUR...MARION...CLARKE...
WARREN...MONROE...WAYNE...JASPER...LUCAS...WAPELLO AND APPANOOSE
COUNTIES.  AT 642 PM...STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM
JUST NORTHEAST OF OSCEOLA...TO NEW SHARON...TO JUST SOUTHEAST OF
TAMA...AND WERE MOVING EAST AT AROUND 30 MPH.  PEOPLE IN AND NEAR
THE TOWNS OF OSKALOOSA...OTTUMWA...AND CENTERVILLE REMAIN IN THE
WATCH AND MAY EXPERIENCE STORMS WITH HEAVY RAINS IN EXCESS OF AN
INCH PER HOUR...AND DAMAGING WINDS OVER 60 MPH THROUGH 900 PM.

SMALL

u

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:02 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello43 min
Jul 24, 10:15 PM CDTSevere Thunderstorm WarningDMXDavis45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.